Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Pittsburgh, PA

June 30, 2005Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2005, 5:25 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 5:25 PM EDT (21:25 UTC)
Expired
Jun 30, 2005, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 31 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 302131
FFWPBZ
PAC007-010030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA

* UNTIL 830 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED      
  STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN BEAVER COUNTY.
  AREAS AFFECTED INCLUDE FOMBELL, THOMPSON, MCKIMM, DARLINGTON, AND  
  WEST MAYFIELD.

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...
STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4085 8019 4070 8018 4076 8051 4085 8051

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:02 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 30 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LINE TSTMS ASSOCIATED WITH PERSISTANT MCS WILL MOVE ACROSS FORECAST
AREA DURING LATE AFTERNOON AND EVENING WITH POSSIBLE SEVERE
THUNDERSTORMS. EXPECT ACTIVITY TO DIMINISH OVERNIGHT.  COLD FRONT
APPROACHES AREA TOMORROW.  FRONT EXPECTED TO MOVE SLOWLY ACROSS CWA
TOMORROW WITH ASSOCIATED TSTMS.  LEE SIDE TROF DEVELOPS EAST OF
APPALACHIANS TOMORROW AND MAY TAKE SOME OF THE PUNCH OUT OF FRONT AS
IT MOVES ACROSS CWA TOMORROW.

TEMPS REMAIN QUITE WARM OVERNIGHT WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN EASTERN PORTION
OF FORECAST AREA FRIDAY EVENING AS COLD FRONT MOVES AWAY. HIGH
PRESSURE WILL MOVE EASTWARD ACROSS UPPER OHIO VALLEY REGION SATURDAY
AND SUNDAY...THEN OFF THE MID ATLANTIC COAST MONDAY. FORECAST WILL
BE DRY FOR THE INDEPENDENCE DAY WEEKEND.

NEXT CHANCE OF PRECIPITATION WILL BE FROM LATE TUESDAY THROUGH
THURSDAY AS COLD FRONT PUSHES SLOWLY SOUTHWARD THROUGH REGION.

&&

.AVIATION...
GENERALLY VFR CONDITIONS OUTSIDE OF TSTMS. FIRST LINE OF TSTMS MOVES
ACROSS REGION BY 8 PM THIS EVENING.  EXPECT SECOND ROUND OF
SHOWERS/THUNDERSTORMS TO MOVE INTO REGION AROUND 15Z FRIDAY AND MOVE
SLOWLY ACCROSS CWA WITH BRIEF IFR CEILINGS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 9:27 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-010907-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...AND THE PANHANDLE OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN EAST CENTRAL OHIO...AND PORTIONS OF THE NORTHERN
WEST VIRGINIA PANHANDLE AND NORTHWEST PENNSYLVANIA. THE PRIMARY
THREAT IS FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ003-004-012-021>023-041-
010907-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA-
GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MARSHALL WV-
MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...
PARTS OF NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT BUT THE
STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 30, 4:23 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 S UHRICHSVILLE        40.37N 81.35W
06/30/2005                   TUSCARAWAS         OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN NEAR NEWPORT.

&&

COBLENTZ
Special weather statement, Jun 30, 4:25 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT THU JUN 30 2005

WVZ012-010300-
WETZEL WV-
425 PM EDT THU JUN 30 2005

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT THURSDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

WETZEL
Local storm report, Jun 30, 4:38 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      PITTSBURGH              40.44N 79.98W
06/30/2005                   ALLEGHENY          PA   LAW ENFORCEMENT

            BASEMENTS FLOODED IN MT. OLIVER AND AT POINT PARK
            COLLEGE. HIGH WATER ON LOCAL ROADS.

&&

COBLENTZ
Special weather statement, Jun 30, 4:55 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT THU JUN 30 2005

OHZ041-050-059-069-PAZ007>009-013>015-020>022-029-031-WVZ001>004-012-
021-022-302200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CLARION PA-COLUMBIANA OH-FOREST PA-GREENE PA-HANCOCK WV-JEFFERSON
OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE
OH-OHIO WV-VENANGO PA-WASHINGTON PA-WETZEL WV-
455 PM EDT THU JUN 30 2005

...THUNDERSTORMS UPDATE...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...JEFFERSON...BELMONT...MONROE...VENANGO...FOREST...
MERCER...CLARION...BUTLER...ARMSTRONG...LAWRENCE...BEAVER...
ALLEGHENY...WASHINGTON...GREENE...HANCOCK...BROOKE...OHIO...
MARSHALL...MONONGALIA...WETZEL AND MARION...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF MAURICE K GODDARD STATE PARK TO 3 MILES NORTH OF NEW
CASTLE TO HAMMONDSVILLE TO 3 MILES NORTHWEST OF POWHATAN POINT TO
JACKSONBURG....MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW CASTLE...PITTSBURGH...WHEELING...WASHINGTON...MORGANTOWN.

THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH AND HAIL PLUS HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
SEEK SHELTER INSIDE AS THE STORMS APPROACH. TRAVELERS...BE ALERT FOR
HEAVY RAIN THAT CAN CAUSE PONDING OF WATER ON ROADS AND IN DITCHES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND
WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EDT THURSDAY EVENING FOR WEST VIRGINIA.
Local storm report, Jun 30, 5:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NEW CASTLE              41.00N 80.35W
06/30/2005                   LAWRENCE           PA   LAW ENFORCEMENT

            NUMEROUS LARGE TREES DOWN COUNTYWIDE

0440 PM     TSTM WND DMG     6 S SLIPPERY ROCK       40.98N 80.06W
06/30/2005                   BUTLER             PA   AMATEUR RADIO

            TREES AND POWER LINES DOWN

&&

COBLENTZ
Local storm report, Jun 30, 5:13 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 W SAXONBURG           40.75N 79.85W
06/30/2005                   BUTLER             PA   EMERGENCY MNGR

            MULTIPLE TREES, LARGE LIMBS, AND A PHONE POLE DOWN AT RT.
            8 AND RT. 228.

&&

COBLENTZ

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:46 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 30, 3:57 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence63 min
Jun 30, 4:01 PM EDTSevere Thunderstorm WarningPBZGreene59 min
Jun 30, 4:18 PM EDTSevere Thunderstorm WarningPBZMercer57 min
Jun 30, 4:42 PM EDTSevere Thunderstorm WarningPBZBeaver48 min
Jun 30, 5:03 PM EDTSevere Thunderstorm WarningPBZLawrence27 min
Jun 30, 5:12 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jun 30, 5:15 PM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington55 min
Jun 30, 5:30 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Jun 30, 6:13 PM EDTSevere Thunderstorm WarningPBZWashington32 min
Jun 30, 6:24 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 30, 6:25 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 30, 6:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Jun 30, 6:50 PM EDTSevere Thunderstorm WarningPBZArmstrong40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.